Indiana, 2006

Hail and Heavy Rain in Indiana, January 2, 2006

January 2, 2006 · NWS IND · 7 events in 4 counties and zones

The 2006 severe weather season began in earnest on the second day of the new year, with strong storms ahead of a cold front moving across central Indiana producing mostly marginally severe hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

The 2006 severe weather season began in earnest on the second day of the new year, with strong storms ahead of a cold front moving across central Indiana producing mostly marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 2, 2:50 AM EST, 9 hours 52 minutes earlier.

Area forecast discussion, Jan 2, 2:50 AM EST, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
250 AM EST MON JAN 2 2006

.DISCUSSION...FORECAST FOCUS WILL BE ON PRECIP AND TEMPS TODAY AND
TONIGHT.

AT 07Z CENTER OF THE SFC LOW WAS NEAR KNOB NOSTER MO AND TSRA WERE
DEVELOPING INVOF THE LOW.  THE GFS/NAM SHOW DIFFERENCES IN PLACEMENT
OF THE SFC LOW AND THE CONSENSUS BETWEEN SURROUNDING WFOS AND HPC IS
TO LEAN TOWARD THE GFS FOR TODAYS FORECAST.

SCT TSRA ALREADY OCCURING IN THE CWA AS DEWPOINTS HAVE BEEN RAPIDLY
RISING SINCE THE START OF MY SHIFT AT 11PM.  LOW CENTER WILL
EVENTUALLY MAKE IT TO NEAR KIND BY LATER TONIGHT.  STRONG WARMING
AHEAD OF THIS LOW WILL PUSH DAYTIME HIGHS TO NEAR RECORD TEMPS (AT
INDY THE RECORD HIGH FOR TODAY IS 63 SET IN 2004).  STRONG UVVS AND
SURFACE BASED LIS AROUND -2 WILL PROVIDE AMPLE SUPPORT FOR TSRA TO
CONTINUE THROUGH THE AFTERNOON.  AS UPPER SYSTEM AND ASSOCIATED LOW
MOVE EAST MOST OF THE UPPER SUPPORT FOR THUNDER MOVES WITH IT.  BY
LATER THIS EVENING THE AXIS OF BELOW ZERO LIS AND STRONG LIFT ARE
CONFINED MAILY TO THE EASTERN CWA.  THAT SAID HAVE REDUCED POPS AND
TSRA MENTION GRADUALLY THROUGH THE EVENING HOURS.

HAVE GONE WITH WARMER MAV TEMPS FOR OVERNIGHT LOWS.

EXTENDED FORECAST...PROGRESSIVE PATTERN EVENTUALLY COMES TO AN END
ON WED AS ANOTHER CALIFORNIA NATIVE SYSTEM PASSES THROUGH THE
STATE.  THE H5 TROF IS NOT QUITE AS STRONG/DEEP AS THE ONE CURRENTLY
MOVING THROUGH THE CWA.  CHANCE POPS ARE STLL WARRENTED...ALTHOUGH
TREND HAS BEEN WEAKER...WITH RAIN AT ONSET CHANGING OVER TO SNOW AS
PRECIP ENDS.  ON THURS A SECONDARY TROF SINKS SOUTH FROM CANADA
MARKING THE END TO THE ABOVE NORMAL TEMPS SEEN THE PAST WEEK.  THIS
TROF CONTINUES TO DEEPEN THROUGH SATURDAY AS AN H5 HIGH OVER THE
BAJA STRENGTHENS.  WITH THE UPPER SYSTEM HANGING AROUND AT LEAST
UNTIL FRIDAY HAVE KEPT LOW CHANCE SNOW SHOWERS IN UNTIL THEN.  FLOW
BECOMES MORE ZONAL THRU THE REMAINDER OF THE WEEKEND AS TEMPS STAY
CLOSER TO NORMAL.

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&
SALLY
Hazardous weather outlook, Jan 2, 8:50 AM EST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
850 AM EST MON JAN 2 2006

INZ021-028>031-035>049-051>057-060>065-067>072-031100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
850 AM EST MON JAN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED ACROSS CENTRAL INDIANA
TODAY. PRESENT INDICATIONS ARE THAT A FEW OF THE STORMS MAY EXCEED
SEVERE LEVELS...WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES ALL POSSIBLE. IT APPEARS THE MAIN THREAT WILL BE FROM
ABOUT 1100 AM THIS MORNING INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 1100 AM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JAS

The radar

The Indianapolis radar (KIND), 100 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 heavy rain. Local standard time, as filed.

Hail, Vigo

When
January 2, 12:42 PM EST to 3:44 PM EST
Where
Vigo County, Terre Haute
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.467, -87.400

Hail, Sullivan

When
January 2, 12:43 PM EST to 12:45 PM EST
Where
Sullivan County, 1 mi SE of Hymera
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.167, -87.283

Hail, Morgan

When
January 2, 2:22 PM EST to 2:24 PM EST
Where
Morgan County, Eminence
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.517, -86.650

Hail, Bartholomew

When
January 2, 3:18 PM EST to 3:33 PM EST
Where
Bartholomew County, 1 mi E of Columbus
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.217, -85.817

Heavy Rain, Bartholomew

When
January 2, 3:20 PM EST to 3:50 PM EST
Where
Bartholomew County, 1 mi E of Columbus
Measured
1.3
Reported by
TRAINED SPOTTER
Coordinates
39.206, -85.898 (the zone’s center; the record gives no point)

1.3 inches of rain fell in 30 minutes.

Hail, Bartholomew

When
January 2, 3:21 PM EST to 3:26 PM EST
Where
Bartholomew County, 2 mi SE of Columbus Bakalar Arp
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.250, -85.883

Hail, Bartholomew

When
January 2, 3:33 PM EST to 3:35 PM EST
Where
Bartholomew County, 1 mi E of Columbus
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.217, -85.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482716, 5482715, 5482714, 5482713, 5482605, 5482607, 5482606.